The observation of cyanosis in a patient without findings of respiratory or cardiovascular disease or polycythemia vera leads one to consider as its cause the presence of an altered hemoglobin.1 Although 5.0 Gm. of reduced hemoglobin is usually necessary to produce cyanosis, only 1.5 Gm. of methemoglobin or 0.5 Gm. of sulfmethemoglobin will cause detectable cyanosis.2
Once sulfhemoglobinemia or methemoglobinemia is suspected, spectrometric examination of the blood will confirm this diagnosis. However, at this point the sometimes difficult task of finding the offending agent begins, for numerous drugs have been incriminated, the most common of which are nitrates, sulfonamides, and aniline derivatives.3 The following case history is illustrative of this problem.
Report of a Case
A 37-year-old woman, an interior decorator, was admitted to the hospital for the third time with a complaint of recurrent spells of weakness. For the past several years she had had spells